What is Depo-Provera?
Depo-Provera is a progestin–only birth control type. It is injected by your healthcare provider into your arm or buttocks every three months. Pregnancy prevention starts within 24 hours of being injected.
How does it prevent pregnancy?
Depo-Provera works in three ways:
- Supresses ovulation
- Makes the cervical mucus thick and tacky to help prevent the sperm from reaching the egg
- Changes the uterine lining to stop the fertilized egg from implanting in the uterus.
How effective is Depo-Provera?
Depo-Provera is so effective that out of 1,000 women who use it correctly and consistently, only three will become pregnant during the first year of use. The shot will not protect you from sexually transmitted diseases. Using a condom will help to prevent the transmission of many STDs as well as offer you extra protection against pregnancy.
Who can use the shot?
Most women can use the shot. It may be best for you if:
- You want very effective long-lasting birth control
- Cannot take estrogen (Depo-Provera is progestin only)
- Are unable to use other routine barrier methods (like a diaphragm) or take a daily pill
It may not be best for if you have:
- Current serious blood clotting conditions
- High blood pressure
- High risk for heart disease
- A history of severe depression
- Liver disease, such as hepatitis, abnormal results on liver function tests, or a history of liver tumors
Are there any side effects?
In the first six to twelve months, irregular bleeding is the most common side effect for women using Depo-Provera.
Periods become fewer and lighter for most women, and often stop altogether. The longer a woman uses the shot, the more likely her periods will stop. It may take up to a year for periods to return after a woman’s last shot.
- Some women will have longer, heavier periods.
- Some may have increased light spotting and breakthrough bleeding.
- Women who use the shot may have temporary bone thinning.
Less common side effects include:
- Change in libido
- Change of appetite, weight gain
- Hair loss, or increased hair on the face or body
- Nervousness, dizziness
- Skin rash or spotty darkening of the skin
- Tender breasts
Serious problems are rare. Tell your physician immediately if you have:
- A new lump in your breast
- Major depression
- Severe pain in the stomach or abdomen
- Unusually heavy or prolonged vaginal bleeding
- Yellowing of skin or eyes
If side effects persist or worsen while taking Depo-Provera contact your doctor right away.
BirthControlBuzz is a service company that provides birth control prices, birth control types (prescription required), health administrative services, and birth control statistics predominantly to US patients seeking to purchase pharmaceuticals on-line.
For more information, call 1-866-732-0305 or visit http://www.birthcontrolbuzz.com/
Birth Control Buzz is a service company that provides birth control prices, types of birth control(prescription required), health administrative services, and birth control statistics predominantly to US patients seeking to purchase pharmaceuticals on-line. For more information, call 1-866-868-8850 or visit http://www.birthcontrolbuzz.com/.
My name is Janet Smith and i would like to show you my personal experience with Depo-Provera.I am 38 years old. I have been taking Depo-Provera for 8 years. This drug may not be the answer for everyone but for me without it my life is not pleasant. Bleeding in my shoes for days each month, terrible to the floor cramping and pain. First shot, period gone, have gone off it, takes months for it to come back but when it does it is just as bad. My mood changes when I am due to have my shot, I can feel it happening, and I will admit that I depend on it to keep me more level. I can feel the PMS when my 12 weeks is up, during the 12 weeks I have no side effects. My mom has some bone density issues and my doctor has suggested that perhaps I go off, not going to happen, it is monthly miracle, and although I understand the effects are different for everyone I say sometimes to have a more normal cycle you need to not have one.I have experienced some of these side effects-possibly weight gain, had been gaining weight before, mood swings when I need to get my shot, none that I get complaints about when I am on it, decreased sex driveI hope this information will be useful to others,Janet Smith
Comment by Depo-Provera Side Effects — October 25, 2008 @ 8:58 am
Hello, everybody. I would like to share my story with those starving dying to have their menses back after one shot taken mistakenly. I am 28, got married last May and my ex insisted we postpone pregnancy. So, I had one shot of Depo-Provera on 10 June 09. I suffered from amenorrhea till today. I had a history with depression and increased to the extent that I attempted suicide!!! My weight just swelled. I was 70 Kilos; I am now 85+ kilos. Ironically I go divorced but my body is still suffering from this ONE shot!!!!Its effect should be gone by 10 September 09 but still no period! And I kept swelling and swelling like a balloon, exhausted all the time, de-motivates, depressed, difficulty to get off bed, excessive sleep, binge eating, aggression, low sex drive.So, I decided to consult a gynaecologist two weeks ago and asked her to set me free from this f***shot and give anything to release the menses stock kept within my body. Thank God, she prescribed Cyclo-progynova pills. They are 21, composed of two hormones, one (while tablets) to help the ceiling of my womb to grow again and so the menses is released and the other hormone (brown tablets) to balance the growing up of the womb ceiling to avoid womb cancer. After the 21 pills, one per day I was supposed to expect my period to show up. Good news are, this morning 7 October 09, I felt nauseous just like I used to feel before getting my period before getting this stupid shot. Then, I saw few drops of blood in my underwear. I DO NOT recommend this shot to anybody. It is FATAL.
Comment by Anonymous — October 7, 2009 @ 3:55 am
I have been on depo for a year now- started when I was seventeen. Unfortunately, the pill is not an option for me because I am allergic to lactose. Depo seemed like the perfect option for me, and in some ways it was. My first shot wasnt too bad. I bled on and off for a month, but not too heavy or painful. After a month my period was completely gone! That was the best part about the shot. Headaches, backaches, bloating, and slight moodiness were common symptoms the first 3 shots. Nothing too severe however. However, the bloating progressed to abdominal pain. I was constantly uncomfortable. As well, fatigue and tiredness was increased. However, I actually lost weight on depo. 10 pounds by the end of the year. Just eat healthy and exercise and you will not gain weight ladies.
Overall, depo wasnt bad, but it wasnt great either. Im going on the patch next, because of the abdominal pain, which is not a good side effect- contact a doctor if this occurs while on depo.
At the end of the day, depo is a great form of birth control as a last resort. I wouldnt suggest risking bone density loss unless you absolutely had to. As well, keep it as a short term solution, not a long term one. Take the time on depo to find another form of birth control that will suit you in the long run.
Comment by NoName — September 23, 2010 @ 8:33 pm